Q. I have recently been diagnosed with sever panic disorder and anxiety I have been put on xanax and wellbutrin for it. I always felt normal until I got to work or had to be around people, I feel like I have to in some way entertain people and its exhausting or I’m never good enough. I have been taking my medication for about 6 weeks and I don’t think its working for me, in fact I feel more dizzy and really foggy and it scares me. Am I supposed to feel this way? My mom keeps telling me that its just my body adjusting to the medication. The other day i woke up and had tremors all day what should i do. I also have heart palpitation’s when i have an anxiety attack is that normal? I feel like i am going to die, or ill never be normal again. I have been in the emergency room several times because of this, im so tired of feeling like I am a prisoner in my own body. Please help.
Medication has many side effects. What you are experiencing may be side effects of the two medications you said you are taking. These side effects may be a “normal” part of taking those types of medications or you may be having a negative reaction to them. What you should do is talk to your doctor about what you are experiencing and ask him or her for advice as to whether the dose should be changed or if a new medication is needed.
You may need more than medication to assist you in reducing your panic or anxiety (or you actually may need less or no medication). You said that you feel that you have “to in some way entertain people and it’s exhausting or I’m never good enough.” This is an issue that should be dealt with in therapy. As a counselor, this is a line of thinking that I would want to explore further. Generally, it is not your job to “entertain” people. Why do you feel that you have to amuse others or put on some type of show for them?
You go on to say that the entertainment you feel you have to put on for others is “exhausting or I’m never good enough.” I am sure that feeling like you have to entertain people would be exhausting. And then to have to entertain people and to later feel that your attempt at amusing others was not good enough has to be difficult.
My point here is that it seems like, at least in the line I quoted from your letter, that you are not being yourself and at some level you feel like you have to pretend to be someone else. Apparently you feel that the real “you” is not good enough. You cannot keep up this charade of being somebody you are not. It is unnatural, unsustainable and psychologically unhealthy.
I would suggest that you do not accept the way the medication makes you feel, talk to your doctor about changing, decreasing or eliminating it and ask your doctor for a referral to a therapist. The idea that you need to pretend to be someone else is usually indicative of low self-esteem. Low self-esteem as well as anxiety and panic issues can be helped with therapy, if you are open to it. Good luck and thanks for writing.